b-matching degree-sequence polyhedra


A capacitatedb-matching in a graph is an assignment of non-negative integers to edges, each at most a given capacity and the sum at each vertex at most a given bound. Its degree sequence is the vector whose components are the sums at each vertex. We give a linear-inequality description of the convex hull of degree sequences of capacitatedb-matchings of a graph. This result includes as special cases theorems of Balas-Pulleyblank on matchable sets and Koren on degree sequences of simple graphs. We also give a min-max separation theorem, and describe a connection with submodular functions.

This is a preview of subscription content, access via your institution.


  1. [1]

    E. Balas andW. R. Pulleyblank: The perfectly matchable subgraph polytope of a bipartite graph,Networks 13 (1983), 495–516.

    Google Scholar 

  2. [2]

    E. Balas andW. R. Pulleyblank: The perfectly matchable subgraph polytope of an arbitrary graph,Combinatorica 9 (1989), 321–337.

    Google Scholar 

  3. [3]

    A. Bouchet: Greedy algorithm and symmetric matroids,Math. Programming 38 (1987), 147–159.

    Google Scholar 

  4. [4]

    A. Bouchet: Δ-matroids and matchings,Discrete Applied Math. 24 (1989), 55–62.

    Google Scholar 

  5. [5]

    R. Chandrasekaran andS. N. Kabadi Pseudomatroids,Discrete Math. 71 (1988), 205–217.

    Google Scholar 

  6. [6]

    W. H. Cunningham andJ. Green-Krótki: A separation algorithm for the matchable set polytope,Mathematical Programming, to appear.

  7. [7]

    A. Dress andT. Havel: Some combinatorial properties of discriminants in metric vector spaces,Adv. Math. 62 (1986), 285–312.

    Google Scholar 

  8. [8]

    F. D. J. Dunstan andD. J. A. Welsh: A greedy algorithm solving a certain class of linear programmes,Math. Programming 5 (1973), 338–353.

    Google Scholar 

  9. [9]

    J. Edmonds: Submodular functions, matroids, and certain polyhedra, in: R.K. Guy, et al (eds)Combinatorial Structures and their Applications, Gordon and Breach New York, (1970), pp. 69–87.

    Google Scholar 

  10. [10]

    J. Edmonds andE. L. Johnson: Matching: a well-solved class of integer linear programs, in: R.K. Guy, et al (eds)Combinatorial Structures and their Applications, Gordon and Breach, New York, (1970) pp. 88–92.

    Google Scholar 

  11. [11]

    P. Erdős andT. Gallai: Gráfok előírt fokú pontokkal (Graphs with vertices of prescribed degrees),Mat. Lapok 11 (1960), 264–274.

    Google Scholar 

  12. [12]

    M. Grötschel, L. Lovász andA. Schrijver: The ellipsoid method and its consequences in combinatorial optimization,Combinatorica 1 (1981), 169–197.

    Google Scholar 

  13. [13]

    S. N. Kabadi andR. Chandrasekaran: On totally dual integral systems,Discrete Applied Math. 26 (1990), 87–104.

    Google Scholar 

  14. [14]

    M. Koren: Extreme degree sequences of simple graphs,J. Combinatorial Theory B15 (1973), 213–224.

    Google Scholar 

  15. [15]

    M. Nakamura: A characterization of those polytopes in which the greedy algorithm works, abstract,13th International Symposium on Mathematical Programming, Tokyo, Japan, 1988.

  16. [16]

    Q. Ning: On separation and adjacency problems for perfectly matchable subgraph polytopes of a graph,Operations Research Letters 6 (1987), 239–242.

    Google Scholar 

  17. [17]

    U. N. Peled andM. K. Srinivasan: The polytope of degree sequences,Linear Algebra and Its Applications 114/115 (1989), 349–377.

    Google Scholar 

  18. [18]

    L. Qi: Directed submodularity, ditroids, and directed submodular flows,Math. Programming 42 (1988), 579–599.

    Google Scholar 

Download references

Author information



Additional information

Part of this author's work was done at the Institut für Operations Research and the Forschungsinstitut für Diskrete Mathematik, Universität Bonn, Germany. Research supported by SFB303 DFG, Germany, and by NSERC of Canada.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cunningham, W.H., Green-Krótki, J. b-matching degree-sequence polyhedra. Combinatorica 11, 219–230 (1991). https://doi.org/10.1007/BF01205074

Download citation

AMS subject classification (1980)

  • 05 C 70
  • 15 A 39